Missouri, 2009

Flash Flood in Missouri, March 10, 2009

March 10, 2009 · NWS EAX · 1 event in 1 county or zone

Thunderstorms with very heavy rains, caused some flash flooding around Pleasant Hill, during the early morning hours of March 10, 2009. The heavy rains, also caused some flooding on area rivers and creeks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Thunderstorms with very heavy rains, caused some flash flooding around Pleasant Hill, during the early morning hours of March 10, 2009. The heavy rains, also caused some flooding on area rivers and creeks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 10, 12:41 AM CST, 4 minutes earlier.

Area forecast discussion, Mar 10, 12:41 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
141 AM CDT TUE MAR 10 2009

.DISCUSSION...
/752 PM CDT MON MAR 9 2009/
WILL BE ADDING OUR SOUTHERN MOST COUNTIES TO THE FLASH FLOOD WATCH.
AM CONCERNED THAT STORMS DEVELOPING WEST OF WICHITA WILL BE TAKING A
MORE EAST NORTHEAST TRACK AS 850MB WINDS START TO VEER TOWARD
MIDNIGHT WITH THE 850 THETA E AXIS ADVECTING INTO THAT REGION. AT
THIS TIME IT APPEARS FLOODING WILL STILL BE OUR MAIN CONCERN
TONIGHT...ALTHOUGH RUC CAPE AND LI IS SUGGESTING SOME INSTABILITY
TRYING TO MOVE INTO EXTREME SOUTHWEST COUNTIES TOWARD MIDNIGHT....SO
WILL HAVE TO WATCH THE EVOLUTION OF THE STORMS AROUND WICHITA.

PC

&&

.PREV DISCUSSION...
NEAR TERM (THROUGH TONIGHT)...
/330 PM CDT MON MAR 9 2009/
EARLY AFTERNOON SURFACE ANALYSIS SHOWS WARM FRONT (AS INDICATED BY
WIND SHIFT) HUNG NEAR THE MISSOURI OZARKS...THOUGH DRY CONTINENTAL
RETURN FLOW ON THE WRN PERIPHERY OF SFC HIGH PRESSURE HAS LIMITED
BETTER LOW LEVEL MOISTURE RETURN FURTHER TO THE SOUTHWEST ACROSS
CNTRL OKLAHOMA. 12Z SOUNDING DATA FROM KOUN AND KFWD INDICATE +13C
H9-H8 DEWPOINTS COINCIDENT WITH SSWLY 30-40KT WINDS...SUPPORTED BY
CURRENT PROFILER PLOTS. MEANWHILE...WV IMAGERY SHOWS AN EXTENSIVE
SUBTROPICAL PLUME STREAMING AHEAD OF A SIGNIFICANT TROUGH DIGGING
INTO THE INTERMOUNTAIN WEST. A LEAD WAVE HAS BECOME SHEARED THROUGH
THE SUBTROPICAL FEED...YET HAS BEEN SUFFICIENT TO INDUCE
ISENTROPIC UPGLIDE/ELEVATED THETA-E ADVECTION FROM THE SRN PLAINS
ACROSS THE WARM FRONTAL BOUNDARY.

REGIONAL RADAR IMAGERY SHOWS NUMEROUS SHOWERS WITH EMBEDDED ISOLATED
THUNDERSTORMS BLOSSOMING FROM SOUTH CNTRL KANSAS THROUGH CNTRL
MISSOURI...AND AS DEEP MOISTURE FLUX CONTINUES IN THE PRESENCE OF AN
INCREASING LLJ AXIS LATE THIS AFTERNOON...FURTHER UPSCALE GROWTH OF
PRECIPITATION ECHOES CAN BE ANTICIPATED. PARTICULARLY...MORE ROBUST
CONVECTION IS MOST LIKELY FROM SWRN OKLAHOMA THROUGH SRN KANSAS THIS
AFTERNOON IN A MORE UNSTABLE ENVIRONMENT...EVENTUALLY PROPAGATING IN
A MORE ELEVATED REGIME TOWARDS WRN MISSOURI THIS EVENING.
INTERESTINGLY...DESPITE ALL THE HIGHER RESOLUTION AND LOCAL
MODELS...IT SEEMS LIKE THE LOWER RESOLUTION ECMWF HAS HANDLED THE
CURRENT CONVECTIVE TRENDS THE BEST. REGARDLESS...ESSENTIALLY ALL
MODELS INDICATE INTENSE THETA-E ADVECTION CONTINUING THROUGH THE
EVENING AND OVERNIGHT HOURS.

AS FAR AS SEVERE POTENTIAL...AM QUITE SKEPTICAL WHETHER ANY SEVERE
THUNDERSTORMS WOULD BE POSSIBLE IN THE FORECAST AREA. EXTENSIVE
SUBTROPICAL MOISTURE HAS LIMITED H7-H5 LAPSE RATES TO A PALTRY 6
C/KM...WITH NO IMPROVEMENT NOTED UPSTREAM. ALL INSTABILITY MEASURES
ARE CURRENTLY NIL...WITH THE ONLY NOTABLE SB/MLCAPES (1000-1500
J/KG) RELEGATED TO CNTRL/SRN OKLAHOMA. WITH AGGRESSIVE LIFT AND
CONVECTIVE DEVELOPMENT ALONG AND NORTH OF THE WARM FRONT MOST LIKELY
REINFORCING THE BAROCLINIC BOUNDARY...THE PROBABILITY OF MORE
ORGANIZED SEVERE ACTIVITY PROGRESSING THIS FAR NORTH APPEARS QUITE
LOW.

OTHERWISE...BIGGEST THREAT CLEARLY LOOKS TO BE EXCESSIVE RAINFALL.
FLASH FLOOD WATCH WILL REMAIN IN EFFECT...AS MANY FACETS NECESSARY
FOR EXCESSIVE RAINFALL APPEAR TO BE COMING TOGETHER NICELY. FORECAST
SOUNDINGS ALL INDICATE PWATS ABOVE 1.25 INCHES...WITH SREF PWAT
FORECASTS IN EXCESS OF 3 NORMALIZED STANDARD DEVIATIONS ABOVE
AVERAGE (ABOVE THE 90TH PERCENTILE FOR MARCH). THE DEEP MOISTURE
FETCH WITH BOUNDARY AND LLJ TRAJECTORIES REMAINING PARALLEL TO MEAN
WIND VECTORS SUGGESTS HEAVY RAINFALL BECOMING VERY LIKELY. SEE
HYDROLOGY SECTION BELOW FOR MORE DETAILS.

21

TUESDAY AND WEDNESDAY:

BIGGEST CHALLENGE DEALS WITH TEMPERATURES FOR TUESDAY. 12Z NAM
PUSHES A STRONG COLD FRONT THROUGH THE FORECAST AREA BY 18-21Z. THIS
HAS SOME SUPPORT FROM THE 00Z ECMWF. THE GFS IS A BIT SLOWER THAN
THE OTHER TWO MODELS. PREFERENCE WAS TO GO A LITTLE BIT FASTER THAN
THE GFS BUT NOT QUITE AS FAST AS THE NAM. THINKING THAT CONVECTION
TONIGHT MAY HANG THE COLD FRONT A BIT SO A BLEND SEEMED REASONABLE.
NONETHELESS...COOLED TEMPERATURES DOWN ABOUT 5 DEGREES IN THE
NORTHWEST PORTION OF THE CWA. THAT AREA MAY BE LUCKY TO REACH THE
UPPER 30S AS THE COLD FRONT SHOULD PASS THEM BY 12Z. FORECAST
CONFIDENCE IS LOW FOR HIGH TEMPERATURES ELSEWHERE IN THE CWA.
EASTERN ZONES WILL WARM UP NICELY...APPROACHING 70 DEGREES...AHEAD
OF THE FRONT. SURFACE DEWPOINTS SHOULD TOP OUT IN THE MIDDLE TO
UPPER 50S AND COMBINED WITH THE WARMER TEMPERATURES...WITH THE FRONT
MOVING THROUGH...A FEW THUNDERSTORMS ARE POSSIBLE. WINDS ARE VEERED
SOUTHWESTERLY AND MUCAPES ARE ON THE ORDER OF 500 TO 900 J/KG. THIS
DOESNT SEEM FAVORABLE FOR SEVERE STORMS BUT THERE IS AMPLE LOW LEVEL
SHEAR TO COMPENSATE. SHOULD ANY STRONGER STORMS DEVELOP THEY WILL
RACE EASTWARD AND BE OUT OF OUR EASTERN ZONES QUICKLY. OUTSIDE OF
TEMPERATURES FORECAST CONFIDENCE IS MEDIUM FOR TUESDAY.

MUCH COLDER AIR WILL MOVE INTO THE REGION OVERNIGHT AND WEDNESDAY.
LOWS WILL BE WELL BELOW NORMAL...RANGING FROM THE LOWER TEENS
NORTHWEST TO THE MIDDLE 20S SOUTHEAST. COLD HIGH TEMPERATURES OF 15
TO 20 DEGREES BELOW NORMAL ARE EXPECTED AS THE STRONG SURFACE HIGH
PRESSURE MOVES INTO THE NORTHERN PLAINS/UPPER MIDWEST. THIS STRONG
HIGH PRESSURE WILL KEEP THINGS DRY. FORECAST CONFIDENCE IS HIGH FOR
WEDNESDAY.

CDB

MEDIUM RANGE (THURSDAY THROUGH MONDAY)...

MODELS CONTINUE TO ADVERTISE A SPLIT FLOW REGIME ACROSS THE PLAINS
WITH MODELS DEPICTING A WEAK SRN BRANCH UPPER TROUGH OVER THE SRN
ROCKIES AND DESERT SW THURSDAY THROUGH SUNDAY. GFS/ECMWF ENSEMBLES
HAVE OFFERED LITTLE CONFIDENCE ON HOW FAR NORTH THE CONFLUENT ZONE
BTWN THE TWO BRANCHES WILL EXIST. MODELS HAVE BEEN TRENDING FURTHER
NORTH WITH TIME BUT WITH WEAK SHORTWAVES EMBEDDED IN WEAK FLOW
ALOFT...FIND LITTLE REASON TO DIVERT FM CURRENT DRY FCST. WOULD NOT
BE SURPRISED THAT A PERIOD OF LIGHT PRECIP WILL OCCUR SOMEWHERE IN
THE FRIDAY TO SUNDAY TIME FRAME...BUT CONFIDENCE IN ANY PARTICULAR
DAY IS LOW. OTHERWISE...WILL CONTINUE TO THE SLOW WARMING
TREND...BUT NATURALLY ANY CLOUD COVER AND PRECIP WILL HAVE A MAJOR
IMPACT.

FOR MONDAY...ENSEMBLES ONCE AGAIN OFFER LITTLE CONFIDENCE IN THE
LOCATION AND INTENSITY OF THE NEXT UPPER TROUGH TO DIG INTO THE
PLAINS OR ROCKIES. HAVE INTRODUCE A SLIGHT CHC OF PRECIP FOR MONDAY
FOR NOW UNTIL SCENARIO BECOMES MORE CLR.

DB

&&

.HYDROLOGY...

AS STATED ABOVE...MAIN CONCERN LATE THIS AFTN THROUGH TUESDAY
MORNING WILL BE WITH HYDROLOGY AS MODELS ARE INSISTENT IN SURGING
PWAT VALUES IN EXCESS OF 1.25 INCHES ALL THE WAY UP TO THE IOWA
BORDER.  STRONG THETA-E CONVERGENCE IS EXPECTED TO PIN ITSELF ALONG
A DEVELOPING 850MB STATIONARY FRONT THIS EVENING.  WITH THE
INFLUENCE OF AN INCREASING LLJ AND A CHAIN OF WEAK EMBEDDED S/W IN
THE MEAN FLOW...APPEARS LIKELY THAT SOME AREAS WILL RECEIVE 1-3
INCHES OF RAIN THROUGH TUESDAY MORNING (AND NOT OUT OF THE QUESTION
FOR LOCALIZED HIGHER ACCUMULATIONS). OF MORE CONCERN...MUCH LIKE
SATURDAY NIGHT...850-700 MB MOISTURE TRANSPORT VECTORS REMAIN
FOCUSED ON AREAS WHICH RECEIVED UPWARDS (OR IN EXCESS OF) 2 INCHES
OF RAIN IN THE PAST 48 HOURS.

IN ADDITION...SEVERAL RIVER POINTS REMAIN IN FLOOD...WHILE OTHERS
HAVE BEEN PUSHED AOA THE 75TH PERCENTILE FOR THIS TIME OF YEAR (MANY
OF WHICH ARE ABOVE THE 95TH PERCENTILE). ANY ADDITIONAL RAIN IN
THESE BASINS WILL ALMOST ASSUREDLY BE ENOUGH TO PUSH RIVERS WHICH
DIDNT FLOOD SUNDAY...TO REACH FLOOD LEVELS BY TUESDAY. VIRTUALLY ALL
SMALLER BASINS WILL BE SUSCEPTIBLE TO AT LEAST MINOR FLOODING...WITH
EVEN LARGE BASINS POSSIBLY REACHING FLOOD LEVELS AFTER THE EVENT.

GIVEN THE LOW FFG AND EXPECTED QPF...THE FLASH FLOOD WATCH WILL
REMAIN IN EFFECT FOR THE MAJORITY OF THE AREA. INITIALLY BIGGEST
QUESTIONS AND LOWEST CONFIDENCE REMAINS ON THE EXTREME SOUTHERN
PORTIONS OF THE WATCH...WHERE ONLY A FEW TENTHS OF AN INCH OF RAIN
HAS FALLEN SINCE SAT. HOWEVER...RECENT MODEL AND OBSERVATIONAL
TRENDS SEEM TO INDICATE THE DISTINCT POSSIBILITY OF BANDED HEAVIER
PRECIPITATION ALIGNING CLOSER TO CNTRL MISSOURI (MORE CLOSELY TIED
TO THE WARM FRONT)RATHER THAN ALONG THE IOWA BORDER.

DUX/21

&&

.AVIATION...

FOR THE 06Z TAFS...RAIN HAS ENDED IN KSTJ AND WILL SHORTLY AT KMCI
AND KMKC. BOUNDARIES MAKING IT DIFFICULT TO PIN DOWN TIMING OF WIND
SHIFTS. COLD FRONT LIES FROM CENTRAL IA THROUGH NORTHWEST MO...JUST
NORTH OF KSTJ...THROUGH SOUTHWEST KS. ONCE WINDS SWITCH TO A
NORTHERLY COMPONENT EXPECT IFR CEILINGS WITH LIGHT FOG. TOWARDS
DAYBREAK POTENTIAL EXISTS FOR LIFR CEILINGS AT BOTH KMCI AND KSTJ.

CEILINGS WILL IMPROVE SLOWLY TO MVFR BY LATE MORNING. SURFACE
PRESSURE GRADIENT WILL TIGHTEN THIS MORNING RESULTING IN GUSTY
NORTHWEST WINDS WHICH WILL LAST THROUGH THE AFTERNOON. SHOULD SEE
RAPID CLEARING AROUND SUNSET AS STRONG SUBSIDENCE OF DRIER AIR
ERODES CLOUD DECK.

19

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR MOZ012-MOZ013-MOZ020-
     MOZ021-MOZ022-MOZ028-MOZ029-MOZ030-MOZ037-MOZ038-MOZ043-
     MOZ044-MOZ053-MOZ054.

     FLASH FLOOD WATCH UNTIL NOON TUESDAY FOR MOZ004-MOZ005-MOZ006-
     MOZ007-MOZ008-MOZ014-MOZ015-MOZ016-MOZ017-MOZ023-MOZ024-
     MOZ025-MOZ031-MOZ032-MOZ033-MOZ039-MOZ040-MOZ045-MOZ046.

KS...FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR KSZ025-KSZ057-KSZ060-
     KSZ102-KSZ103-KSZ104-KSZ105.
Hazardous weather outlook, Mar 9, 11:51 AM CST, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1251 PM CDT MON MAR 9 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1251 PM CDT MON MAR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT IS SLOWLY WORKING NORTH THROUGH SOUTHERN MISSOURI AND
KANSAS THIS AFTERNOON...WITH DEEPER MOISTURE AND INSTABILITY LAGGING
FURTHER SOUTH INTO OKLAHOMA. SHOWERS AND EMBEDDED THUNDERSTORMS HAVE
ALREADY DEVELOPED ACROSS SOUTHERN KANSAS...AND WILL MOVE INTO MUCH OF
THE OUTLOOK AREA THIS AFTERNOON. IF INSTABILITY MEASURES CAN INCREASE
RAPIDLY LATE THIS AFTERNOON AND EVENING...A FEW SEVERE THUNDERSTORMS
MAY BE POSSIBLE IN ANY STRONGER STORMS...GENERALLY SOUTH OF THE
MISSOURI RIVER...WITH HAIL THE PRIMARY THREAT. AN ISOLATED TORNADO
CANNOT BE RULED OUT...HOWEVER WOULD BE VERY UNLIKELY.

A MUCH MORE SIGNIFICANT THREAT WILL BE EXCESSIVE RAINFALL AND
FLOODING THIS EVENING THROUGH THE OVERNIGHT HOURS. RAINFALL RATES IN
EXCESS OF ONE INCH PER HOUR...WITH STORMS REPEATEDLY MOVING OVER THE
SAME AREA WILL LIKELY LEAD TO WIDESPREAD RAINFALL AMOUNTS IN THE 1 TO
2 INCH RANGE...WITH SOME AREAS RECEIVING UP TO OR IN EXCESS OF 3
INCHES. MUCH OF THIS RAIN WILL FALL OVER AREAS THAT RECEIVED HEAVY
RAIN THIS PAST WEEKEND...AND ON TOP OF NEARLY SATURATED GROUND. AS A
RESULT...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR A LARGE PORTION OF
THE OUTLOOK AREA THROUGH TUESDAY MORNING. IN ADDITION...EXTENSIVE
RIVER FLOODING CAN BE EXPECTED FOR THE NEXT SEVERAL DAYS DUE TO THE
RUNOFF FROM THIS EXCESSIVE RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS FROM OVERNIGHT WILL EXIT THE OUTLOOK AREA TUESDAY
MORNING...AS A COLD FRONT PUSHES INTO NORTHWEST MISSOURI. ADDITIONAL
THUNDERSTORM DEVELOPMENT AND POSSIBLE SEVERE WEATHER MAY OCCUR ALONG
AND AHEAD OF THIS STRONG COLD FRONT TUESDAY AFTERNOON ACROSS THE FAR
EASTERN PARTS OF THE OUTLOOK AREA. ANY THUNDERSTORMS THAT HAPPEN TO
DEVELOP IN THE OUTLOOK AREA WILL QUICKLY MOVE SOUTH AND EAST BY LATE
TUESDAY AFTERNOON.

BEHIND THIS STRONG COLD FRONT TUESDAY AFTERNOON...GUSTY NORTHWEST
WINDS WILL SURGE INTO NORTHERN MISSOURI. LOCATIONS NORTH OF THE
MISSOURI RIVER MAY EXPERIENCE STRONG SUSTAINED WINDS BETWEEN 20 AND
30 MPH...WITH GUSTS AS HIGH AS 45 MPH LATE TUESDAY AFTERNOON THROUGH
TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR A BRIEF PERIOD LATE THIS
AFTERNOON AND EVENING ACROSS AREAS SOUTH OF INTERSTATE 70.

21

In the hours before

Special weather statement, Mar 9, 9:44 PM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1044 PM CDT MON MAR 9 2009

MOZ043-044-054-100430-
CASS-HENRY-JOHNSON-
1044 PM CDT MON MAR 9 2009

...SIGNIFICANT WEATHER ALERT FOR EASTERN CASS...JOHNSON AND
NORTHWESTERN HENRY COUNTIES UNTIL 1130 PM CDT...

AT 1041 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
KINGSVILLE TO EAST LYNNE TO GARDEN CITY TO 7 MILES SOUTH OF GARDEN
CITY...MOVING EAST AT 40 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  KINGSVILLE BY 1050 PM CDT.
  HOLDEN AND CREIGHTON BY 1055 PM CDT.
  URICH BY 1100 PM CDT.
  CHILHOWEE BY 1110 PM CDT.
  WARRENSBURG BY 1115 PM CDT.
  LEETON BY 1125 PM CDT.

THE TOWNS OF LA TOUR...PITTSVILLE...QUICK CITY...BLAIRSTOWN...
CENTERVIEW AND POST OAK ARE ALSO IN THE PATH OF THESE STORMS.

19
Special weather statement, Mar 9, 10:33 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1133 PM CDT MON MAR 9 2009

MOZ039-045-046-100500-
COOPER-PETTIS-SALINE-
1133 PM CDT MON MAR 9 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN PETTIS...NORTHWESTERN
COOPER AND SOUTHERN SALINE COUNTIES UNTIL MIDNIGHT CDT...

AT 1129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SWEET SPRINGS TO LA
MONTE TO WHITEMAN AIR FORCE BASE...MOVING EAST AT 45 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL AFFECT MAINLY RURAL AREAS OF NORTHERN PETTIS...
NORTHWESTERN COOPER AND SOUTHERN SALINE COUNTIES...INCLUDING THE
TOWNS OF LA MONTE...SWEET SPRINGS...HOUSTONIA...HUGHESVILLE AND
NELSON.

19
Special weather statement, Mar 9, 11:07 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1207 AM CDT TUE MAR 10 2009

MOZ053-100530-
BATES-
1207 AM CDT TUE MAR 10 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN BATES COUNTY UNTIL 1230 AM
CDT...

AT 1203 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
HUME TO 7 MILES NORTHEAST OF HUME TO HUME...MOVING EAST AT 50 MPH.

SMALL HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

19
Special weather statement, Mar 9, 11:54 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1254 AM CDT TUE MAR 10 2009

MOZ054-100630-
HENRY-
1254 AM CDT TUE MAR 10 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN HENRY COUNTY UNTIL 130
AM CDT...

AT 1248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DEEPWATER...OR 8 MILES SOUTH OF CLINTON...
MOVING EAST AT 55 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

19

The radar

The Pleasant Hill radar (KEAX), 1 km away, was scanning. The volume nearest the first event began at 06:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cass

When
March 10, 12:45 AM CST to 6:45 AM CST
Where
Cass County, 1.38 mi N of Pleasant Hill to 0.96 mi S of Avon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.800, -94.270

One foot of water was reported over Boardman Road, at 175th Street near Big Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157945.